Minnesota, 2006

Hail in Minnesota, May 9, 2006

May 9, 2006 · NWS MPX · 9 events in 5 counties and zones

9 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 9, 2:05 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, May 9, 2:05 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
305 PM CDT TUE MAY 9 2006

.DISCUSSION...TONIGHT THROUGH FRIDAY
OVERALL CHALLENGE IN SHORT RANGE FCST IS TIMING AND BEST CHANCES
OF PRECIP THROUGH THE RESIDENCE OF ANOTHER UPPER LEVEL LOW...WITH
PRIMARY CHALLENGE BEING TONIGHT. CONVECTIVE TEMPERATURES HAVING
BEEN WELL SURPASSED TODAY...SCATTERED SHWRS AND TSTMS HAVE
DEVELOPED ALONG WEAK SURFACE BOUNDARIES. GOES WV LOOP SHOWS TWO
SHORTWAVES BOTH HELPING TO TRIGGERING CONVECTION...ONE OVER NW MN
AND THE OTHER RACING EAST ACROSS CTRL SD. THE LATTER IS MORE
POTENT AND MAIN REASON FOR INCREASING POPS OVER WRN MN TONIGHT.
SFC ANALYSIS SHOWS LOW PRESSURE OVER NORTH CTRL MN WITH A
SECONDARY COLD FRONT ENTERING WRN AREA...WHICH WILL ALSO CONTINUE
A SFC SOURCE OF LIFT THROUGH THE EVENING. WITH MANY LAYERS OF
CLOUDS AND THE SUPPORT OF WARMER MOS...HAVE BUMPED UP MINS TNGHT.

VORT MAX STILL CENTERED OVER SRN MN ON WEDS WITH MOISTURE WOUND
AROUND SYSTEM. BOTH NAM AND GFS INDICATE DEEP MOISTURE LEVELS AND
QPF BULLSEYES OVER WRN MN. HAVE LEANED FURTHER EAST WITH HIGHER
POPS...OVER CTRL MN...AS WARMER SFC TEMPS AND BETTER INSTABILITY
VALUES WARRANT. MOS GUIDANCE ALL OVER THE PLACE WITH MAX TEMPS
TOMORROW. HAVE GENERALLY WENT WITH MIDDLE GROUND MET MOS WHICH
SEEMED TO HAVE A GOOD HANDLE ON THERMAL GRADIENT ACROSS CWA. WEST
WINDS SHOULD ALLOW HEATING IN WI...WHILE LOW LEVEL CAA AND BETTER
CHANCES FOR PRECIP WARRANT LOWER VALUES OVER WRN AND CTRL MN.

POPS CONTINUE THRU REMAINDER OF SHORT RANGE...BUT COLD CORE UPPER
LOW MOVING ATOP AREA STILL SHOULD SUPPORT MORE SHOWERY ACTIVITY
THAN GENERAL RAIN. EXCEPTION TO THIS IS OVER WRN WI...AS PREFERRED
GFS AND ECMWF HAVE TRENDED FURTHER WEST AND DEEPER WITH SFC LOW
RIDING FROM SRN STREAM. SREF GUIDANCE ALSO HAS LITTLE LEAST
DEVIATION OF QPF IN THAT AREA. THEREFORE HAVE HIGHEST POPS AND
COOLEST TEMPS OVER WRN WI. THURS AND FRI MAX TEMPS EXPECTED TO BE
AROUND TEN DEGREES BELOW NORMAL ACROSS ENTIRE AREA.

LONGER TERM...FRIDAY NIGHT THROUGH TUESDAY
MODELS OFFER A SOMEWHAT SIMILAR SOLUTION ON VERY SLOW EASTWARD
PROGRESS OF DEEP UPPER LOW. COLD CYCLONIC FLOW WILL LIKELY CONTINUE
TO PRODUCE A FAVORABLE ENVIRONMENT FOR SCATTERED MAINLY AFTERNOON AND
EVENING SHOWERS EASTERN AREAS AS LEAST THRU SATURDAY.  LEFT SUNDAY
DRY FOR NOW.  AS THIS SYSTEM BEGINS TO LOSE ITS GRIP EARLY IN THE
WEEK SHOULD SEE REMAINDER OF PERIOD CONTINUING COOL BUT DRY WITH
LONG FETCH OF NORTH WINDS BETWEEN HIGH PRESSURE IN THE PLAINS AND
DEEP LOW PRESSURE OVER EASTERN U.S.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MTF/BAP
Hazardous weather outlook, May 9, 3:15 AM CST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
415 AM CDT TUE MAY 9 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
100915-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
415 AM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 9, 4:11 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
511 PM CDT TUE MAY 9 2006

MNZ057-092230-
KANDIYOHI-
511 PM CDT TUE MAY 9 2006

...SIGNIFICANT WEATHER ALERT...
AT 510 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM...CAPABLE OF PRODUCING DIME SIZE HAIL...OVER NORTHERN
KANDIYOHI COUNTY. THIS THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF
SPICER AND WAS MOVING TO THE EAST AT 25 MPH. THE COMMUNITIES OF
SPICER AND NEW LONDON COULD BE AFFECTED BY THIS STORM THROUGH
530 PM.

REMAIN ALERT FOR FUTURE STATEMENTS AND POSSIBLE WARNINGS.

RAH
Special weather statement, May 9, 4:57 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
557 PM CDT TUE MAY 9 2006

MNZ051-092325-
SHERBURNE-
557 PM CDT TUE MAY 9 2006

...SIGNIFICANT WEATHER ALERT...
AT 555 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING DIME SIZE HAIL...OVER
NORTH CENTRAL SHERBURNE COUNTY. THIS THUNDERSTORM WAS LOCATED 10
MILES NORTHWEST OF ZIMMERMAN AND WAS MOVING TO THE EAST AT 15
MPH. THE COMMUNITY OF ZIMMERMAN AND RURAL AREAS OF NORTHEAST
SHERBURNE COUNTY COULD BE AFFECTED BY THIS STORM THROUGH 625 PM.

REMAIN ALERT FOR FUTURE STATEMENTS AND POSSIBLE WARNINGS.

RAH

The radar

The Aberdeen radar (KABR), 172 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Lac Qui Parle

When
May 9, 5:20 PM CST to 5:25 PM CST
Where
Lac Qui Parle County, 3 mi NE of Bellingham
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.167, -96.250

Hail, Wright

When
May 9, 6:10 PM CST to 6:18 PM CST
Where
Wright County, 2 mi S of Monticello
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.267, -93.817

Ground covered with hail. Scattered leaves torn off trees.

Hail, Stearns

When
May 9, 7:47 PM CST to 7:48 PM CST
Where
Stearns County, Kimball
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.317, -94.300

Hail, Wright

When
May 9, 8:13 PM CST to 8:14 PM CST
Where
Wright County, South Haven
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.300, -94.217

Hail, Meeker

When
May 9, 8:18 PM CST to 8:19 PM CST
Where
Meeker County, 3 mi S of Litchfield
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.083, -94.533

Hail covered Highway 22.

Hail, Meeker

When
May 9, 8:33 PM CST to 8:38 PM CST
Where
Meeker County, 2 mi E of Dassel
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
45.083, -94.283

Hail, Wright

When
May 9, 8:53 PM CST to 8:54 PM CST
Where
Wright County, Howard Lake
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.067, -94.083

Hail, Wright

When
May 9, 9:13 PM CST to 9:14 PM CST
Where
Wright County, Delano
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
45.050, -93.800

Hail, Hennepin

When
May 9, 9:43 PM CST to 9:44 PM CST
Where
Hennepin County, Minnetonka
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
44.967, -93.433

Reported at Fire Department near Interstate 394 and Carlson Parkway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506002, 5506003, 5506004, 5506005, 5506006, 5506007, 5506008, 5506009, 5506010.